Physiologic Mechanisms Underlying the Antidepressant Discontinuation Syndrome
The rate at which serotonin reuptake inhibitor (SRI) treatment is terminated and the duration of treatment appear to be key factors in predicting discontinuation symptoms. The development of animal models to explain the mechanisms of this clinical problem has proved challenging, because less than half of all patients experience any discontinuation symptoms, many of which are subjective in nature. One explanation is that SRI discontinuation symptoms may arise from the rapid decrease in serotonin (5-HT) availability when treatment ends abruptly. Yet, it would appear that discontinuation discomforts may not be mediated exclusively through 5-HT receptors, given the major regulatory role 5-HT exerts on a number of specific chemical receptor systems in the brain. As a result, attempts to explain the determinants of this phenomenon rely on a certain level of speculation. This article examines the possible physiologic bases for the antidepressant discontinuation syndrome and briefly describes these adaptations. It discusses the 3 systems most likely to account for at least part of the symptomatology—the 5-HT, the norepinephrine, and the cholinergic systems—and the possible interactions among them. It also attempts to explain their implications in the therapeutic actions of antidepressants in patients with affective and anxiety disorders.
J Clin Psychiatry 2006;67(suppl 4):8-13Related Articles
Quick Links: Depression